Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 4, 2002, 5:30 PM EDT for Williamsburg County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 5:30 PM EDT (21:30 UTC)
- Expired
- Jul 4, 2002, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:41 PM EDT | Hail 1.5 | Henry, SC | Law enforcement reported walnut size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS52 KILM 042130 SVRILM SCC089-042230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 529 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 630 PM EDT * AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER NESMITH...OR ABOUT 17 MILES EAST OF KINGSTREE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NESMITH AT 535 PM CEDAR SWAMP AT 550 PM NEW MORRISVILLE AT 600 PM KELLEHAN CROSSROADS AT 615 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ RAS LAT...LON 3374 7941 3386 7989 3352 8010 3331 7970
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 4, 2:30 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT THU JUL 4 2002 ISOLATED CONVECTION ONGOING INTERIOR AREAS. EXPECT THIS ACTIVITY TO DIE AWAY DURING THE EVENING. MORE OF THE SAME TOMORROW WITH CONVECTION DEVELOPING ALONG MESOSCALE BOUNDARIES LEFT OVER FROM ONGOING CONVECTION. HIGHER POPS FRIDAY NIGHT INTO SATURDAY NIGHT IN ASSOCIATION WITH COLD FRONT SAGGING N TO S. MODELS BRING COLD FRONT INTO AREA LATE FRIDAY NIGHT/EARLY SATURDAY WITH DRIER AIR OOZING INTO THE AREA ON N/NE WIND LATER SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE BUILDING SOUTH AND INTO AREA FOR SUNDAY AND MONDAY AND SO KEPT CONVECTION OUT OF FORECAST WITH INCREASING SUBSIDENCE. HUGH RIDGE IN WEST BUILDS EVEN FURTHER TUESDAY THROUGH THURSDAY AND THIS CAUSES HEIGHTS TO FALL ALONG EAST COAST. THIS SHOULD HELP BRING A SURFACE TROUGH INTO THE AREA LATE WEDNESDAY/EARLY THURSDAY. INCLUDED POPS IN THE FORECAST TUESDAY/WEDNESDAY WITH ONSHORE FLOW AND SLIGHTLY HIGHER POPS LATE WEDNESDAY/THURSDAY IN ASSOCIATION WITH SURFACE TROUGH. MARINE: LIGHT SW FLOW CONTINUES THROUGH THE FIRST PERIOD. STRENGTHENING TROF INLAND WILL EVENTUALLY BACK THE WINDS AROUND TO MORE OF A SE/E DIRECTION. ETA WANTS TO BRING WINDS AROUND FRIDAY MORNING...NGM AND AVN WAIT UNTIL THE BACKDOOR FRONT GETS MIXED INTO THE EQUATION SATURDAY AFTERNOON. LUCKILY SPEEDS WILL REMAIN VERY LIGHT REGARDLESS. WILL KEEP CURRENT CWF SPLIT FOR DIFFERING DIRECTIONS WITH THE FRONT...OTHERWISE FEW CHANGES FROM CURRENT FORECAST. FCSTID = 27 ILM 72 93 73 89 / 10 20 30 40 LBT 70 96 70 89 / 20 20 30 40 FLO 71 96 71 90 / 20 20 30 40 MYR 73 88 73 89 / 10 20 30 40 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Local storm report, Jul 4, 2:09 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
209 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM MCCOLL SC .75 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
0201 PM CLIO SC .75 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
CHLocal storm report, Jul 4, 2:15 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM MCCOLL SC .50 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
DIGIORGILocal storm report, Jul 4, 2:21 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...FINAL CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM MCCOLL SC .50 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
0201 PM CLIO SC .75 INCH HAIL
07/04/02 MARLBORO REPORTED BY FIRE DEPT
TRALocal storm report, Jul 4, 4:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
458 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 N HARTSVILLE SC WIND DAMAGE
07/04/02 DARLINGTON HORSE BARN COMPLETELY
DESTROYED BY THUNDERSTORM
WINDS. SHINGLES TORN OFF
ROOF...MANY TREES
TOPPLED...AND PORCH TORN
DOWN. DIME SIZE HAIL ALSO
OCCURRED.
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:42 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 33 min |
| Jul 4, 3:47 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 43 min |
| Jul 4, 5:57 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 63 min |
| Jul 4, 6:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.